Montana, 2011

High Wind in Montana, April 11, 2011

April 11, 2011 · NWS TFX · 1 event in 1 county or zone

A tight surface pressure gradient resulted in strong winds along the Southern Rocky Mountain Front. Wind gusts to 62 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A tight surface pressure gradient resulted in strong winds along the Southern Rocky Mountain Front. Wind gusts to 62 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 11, 4:45 PM MST, 45 minutes earlier.

Area forecast discussion, Apr 11, 4:45 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 PM MDT MON APR 11 2011

AVIATION UPDATED

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...MOISTURE...AND A SURFACE COLD FRONT
ASSOCIATED WITH AN APPROACHING SHORTWAVE TROF...WILL CONTINUE TO
CROSS OVER THE CONTINENTAL DIVIDE ACROSS CENTRAL AND SOUTHWEST
MONTANA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE FOR
AN ISOLATED THUNDERSTORM THIS AFTERNOON BUT ANY ACTIVITY WILL BE
MINIMAL. THE ASSOCIATED COLD FRONT AND PRECIPITATION WILL MOVE
THROUGH SOUTHWEST MONTANA BY EARLY TUESDAY MORNING WITH CLEARING
SKIES AND DRY CONDITIONS EXPECTED FOR MUCH OF TUESDAY AND EARLY
WEDNESDAY. CLOUDS BEGIN TO INCREASE AGAIN WEDNESDAY AS THE LEADING
EDGE OF THE NEXT PACIFIC SYSTEM REACHES THE NORTHERN ROCKIES.
ANOTHER ROUND OF VALLEY RAIN AND MOUNTAIN SNOW SHOWERS...WITH
ISOLATED THUNDERSTORMS...SHOULD DEVELOP ALONG THE ROCKY MOUNTAIN
FRONT AND OVER SOUTHWEST MONTANA LATER WEDNESDAY AFTERNOON.
SOUTHWEST FLOW ALOFT WILL PUSH HIGHS TODAY INTO THE UPPER 50S AND
LOWER 60S OVER MUCH OF THE CENTRAL PLAINS AND SOUTHWEST VALLEYS.
FRONTAL PASSAGE THIS EVENING WILL BRING WITH IT A COOLER PACIFIC
AIRMASS...RESULTING IN HIGHS ON TUES BEING ABOUT 10 DEGREES COLDER
THAN TODAY. TEMPS REBOUND INTO THE MID 50S ON WEDNESDAY AS
SOUTHWEST FLOW RETURNS AHEAD OF THE SECOND PACIFIC SYSTEM.

WEDNESDAY NIGHT THROUGH MONDAY...MODELS ARE IN BETTER AGREEMENT
TONIGHT IN FORECASTING AN UPPER LEVEL TROUGH OF LOW PRESSURE WITH AN
ASSOCIATED COLD FRONT TO MOVE INTO THE TFX CWA WEDNESDAY NIGHT. DEEP
MOISTURE AND STRONG LIFT WILL COMBINE WITH WARM AIR ADVECTION TO
BRING WIDESPREAD PRECIPITATION TO THE CWA WEDNESDAY NIGHT. THE
AIRMASS WILL BE WARM ENOUGH AND UNSTABLE ENOUGH ALONG THE COLD FRONT
TO KEEP A SLIGHT CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS
SOUTHWEST MONTANA AND INTO CENTRAL MONTANA. THIS SYSTEM WILL LIKELY
BRING MEASURABLE SNOW TO THE MOUNTAINS ACROSS THE AREA...BUT AMOUNTS
AT THIS TIME ARE PREDICTED TO REMAIN BELOW WARNING CRITERIA.
REGARDLESS...THIS SITUATION WILL CONTINUE TO BE MONITORED...AS
WINTER HIGHLIGHTS MAY STILL BE NEEDED. TEMPERATURES WILL LIKELY BE
WARM ENOUGH AT LOWER ELEVATIONS THAT SIGNIFICANT SNOW ACCUMULATIONS
ARE NOT LIKELY. ON THURSDAY...PRECIPITATION WILL DECREASE FROM THE
WEST AND TEMPERATURES WILL BE COOLER THAN NORMAL AS THE WEATHER
SYSTEM EXITS THE AREA. AFTER THURSDAY...THE WEATHER PATTERN BECOMES
MORE PROGRESSIVE AS A MORE WESTERLY FLOW ALOFT DEVELOPS OVER THE
AREA. OCCASIONAL SHORTWAVE TROUGHS EMBEDDED IN THE FLOW ALOFT WILL
GENERALLY KEEP A CHANCE OF SHOWERS IN THE MOUNTAINS AND A SLIGHT
CHANCE OVER THE PLAINS. AFTER ANOTHER COOLER THAN NORMAL DAY ON
FRIDAY...TEMPERATURES WILL GRADUALLY WARM BACK ABOVE NORMAL THROUGH
THE WEEKEND.  COULSTON

&&

.AVIATION...
UPDATED 2340Z.

A COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE AREA
TONIGHT. SCATTERED SHOWERS AHEAD OF THE FRONT WILL AFFECT KLWT AND
KBZN THIS EVENING WITH MVFR CONDITIONS POSSIBLE. THE SHOWERS SHOULD
BE EAST OF THESE LOCATIONS BY 03Z. EXPECT STRONG AND GUSTY WINDS
OVER THE AREA TO BEGIN TO DIMINISH AFTER 03Z HOWEVER WINDS WILL
REMAIN GUST AT KCTB THROUGH 08Z. SNOW SHOWERS WILL OBSCURE THE
MOUNTAINS BUT WILL DECREASE IN COVERAGE FROM NORTHWEST TO SOUTHEAST
AS THE NIGHT PROGRESSES. EXPECT MAINLY LIGHT WINDS ACROSS THE REGION
TUESDAY MORNING WITH SCATTERED FAIR WEATHER CUMULUS DEVELOPING AFTER
17Z. LANGLIEB

&&

.HYDROLOGY...
LATEST RIVER FORECAST PROJECTS THAT THE MILK RIVER AT HARLEM MAY
RISE ABOVE FLOOD STAGE EARLY FRIDAY MORNING. RIVER LEVELS ARE
EXPECTED TO CONTINUE RISING TO MODERATE FLOOD STAGE BY NEXT
TUESDAY AND COULD TOP OUT AS HIGH AS 24 FEET BY NEXT WEDNESDAY. A
FLOOD WATCH HAS BEEN ISSUED FOR THIS RIVER POINT WITH THE
POTENTIAL FOR A WARNING TO BE ISSUED IN THE NEXT FEW DAYS.

HILL AND BLAINE COUNTY OFFICIALS REPORT THAT SEVERAL STREAMS AND
CREEKS HAVE OVERFLOWED THEIR BANKS. LOW LAND FLOODING HAS BEEN
REPORTED...AS WELL AS FLOODING OF SOME ROADS. COOLER TEMPERATURES
HAVE SLOWED THE SNOW MELT SOMEWHAT...BUT TEMPERATURES ARE EXPECTED
TO REMAIN WARM BEFORE COOLING TUESDAY. AREAL FLOOD ADVISORIES FOR
THESE COUNTIES REMAIN IN EFFECT THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  50  30  54 /  30   0   0  20
CTB  28  48  29  49 /  10   0   0  20
HLN  29  51  30  54 /  60  10   0  40
BZN  27  51  30  55 /  60  20  10  40
WEY  25  40  21  41 /  70  50  20  60
DLN  27  47  29  49 /  60  10   0  40
HVR  32  50  30  51 /  30   0   0  10
LWT  28  46  29  48 /  50   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR THE MILK RIVER AT HARLEM IN BLAINE COUNTY UNTIL
FURTHER NOTICE.

AREAL FLOOD ADVISORY UNTIL 10 AM MDT TUESDAY HILL.

AREAL FLOOD ADVISORY UNTIL 4 PM MDT TUESDAY BLAINE.

&&

SHORT TERM...GUSTAFSON
LONG TERM...COULSTON
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 11, 3:48 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 AM MDT MON APR 11 2011

MTZ047-121100-
BLAINE-
448 AM MDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH HAS BEEN ISSUED FOR THE MILK RIVER AT HARLEM.

A FLOOD ADVISORY IS ALSO IN EFFECT FOR BLAINE COUNTY. SNOW MELT
WILL CAUSE THE MILK RIVER AND LOCAL STREAMS TO CONTINUE TO
RISE...CAUSING MINOR FLOODING OF RURAL LANDS AND LOCAL ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOOD WATCH FOR THE MILK RIVER AT HARLEM REMAINS IN EFFECT
UNTIL FURTHER NOTICE. THE RIVER IS PROJECTED TO REACH FLOOD STAGE
BY WEDNESDAY MORNING.

THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST TUESDAY
MORNING. WARMING TEMPERATURES WILL INCREASE SNOW MELT ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED ALONG THE MILK RIVER AND ITS
TRIBUTARIES. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED AND
SHOULD BE FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS.

MTZ011-121100-
HILL-
448 AM MDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR HILL COUNTY. SNOW MELT WILL CAUSE
THE MILK RIVER AND LOCAL STREAMS TO CONTINUE TO RISE...CAUSING
MINOR FLOODING OF RURAL LANDS AND LOCAL ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOOD ADVISORY REMAINS IN EFFECT UNTIL AT LEAST TUESDAY
MORNING. WARMING TEMPERATURES WILL INCREASE SNOW MELT ACROSS THE
AREA.  ADDITIONAL FLOOD HIGHLIGHTS MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND
IMPACTS...INCLUDING FLOOD CONDITIONS...TO THE NATIONAL WEATHER
SERVICE IN GREAT FALLS.

MTZ009-048-121100-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
448 AM MDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WILL
INCREASE THIS AFTERNOON...WITH GUSTS OF 45 TO 50 MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND
IMPACTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS.

MTZ008-010-012>015-044>046-049>055-121100-
BEAVERHEAD-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
448 AM MDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT THAT WILL PASS
THROUGH THE AREA THIS AFTERNOON AND EVENING. BRIEF MODERATE
RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC WEATHER SYSTEM WILL BRING ANOTHER ROUND OF VALLEY RAIN
AND MOUNTAIN SNOW LATE WEDNESDAY. SNOW TOTALS FOR SOME LOCATIONS
ABOVE 6500 FEET MAY REQUIRE ISSUANCE OF WINTER WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER AND
IMPACTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS.

In the hours before

Local storm report, Apr 11, 5:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
04/11/2011  M56 MPH          GLACIER            MT   ASOS

            56 MPH WIND GUST AT THE CUT BANK AIRPORT.

&&

BRUSDA

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
April 11, 5:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Bynum 14W (the Dellwo MSCN site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299793.